Alert archive / Wyoming / High Wind Warnings in 2009

High Wind Warning 81, NWS Cheyenne, WY

December 15, 20095 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Dec 15, 2009, 5:04 AM MST for 5 counties in Wyoming. It took effect at Dec 15, 2009, 8:00 AM MST. It was in force for 14 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 15, 2009, 5:04 AM MST (12:04 UTC)
In effect from
Dec 15, 2009, 8:00 AM MST
Expired
Dec 15, 2009, 9:42 PM MST
In force
14 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Converse County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 109 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 9:01 AM MSTNON-TSTM WND GST 56Arlington, WYWYDOT SITE ALONG I-80. ELEV. 7763 FT.
Dec 15, 12:52 PM MSTNON-TSTM WND GST 58Esterbrook, WYRAWS SITE. ELEV. 6597 FT.
Dec 15, 1:30 PM MSTNON-TSTM WND GST 60Bordeaux, WYWYDOT SITE ALONG I-25. ELEV. 4698 FT.
Dec 15, 1:52 PM MSTNON-TSTM WND GST 59Esterbrook, WYRAWS SITE. ELEV. 6597 FT.
Dec 15, 2:06 PM MSTNON-TSTM WND GST 57Deer Creek, WYWYDOT SITE ALONG I-25. ELEV. 5098 FT.
Dec 15, 3:41 PM MSTNON-TSTM WND GST 59Arlington, WYWYDOT SITE ALONG I-80. ELEV. 7763 FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 0.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2009-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2009-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 151204
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
504 AM MST TUE DEC 15 2009

...VERY WINDY CONDITIONS ARE EXPECTED THROUGH THIS EVENING IN SOME
AREAS ALONG AND WEST OF THE LARAMIE RANGE...

.A LARGE DIFFERENCE IN ATMOSPHERIC PRESSURE WILL EXIST ACROSS 
SOUTHEAST WYOMING TODAY AND TONIGHT. THIS IN COMBINATION WITH
INCREASING WINDS ALOFT WILL BRING HIGH WINDS TO SOME AREAS ALONG
AND WEST OF THE LARAMIE RANGE THROUGH THIS EVENING.

WYZ103>106-110-152100-
/O.UPG.KCYS.HW.A.0015.000000T0000Z-091216T0600Z/
/O.NEW.KCYS.HW.W.0081.091215T1500Z-091216T0600Z/
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...MUDDY GAP...MEDICINE BOW...BORDEAUX...
ARLINGTON...ELK MOUNTAIN
504 AM MST TUE DEC 15 2009

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 11 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: STRONG WEST WINDS WILL OCCUR OVER SOME AREAS ALONG AND
  WEST OF THE LARAMIE RANGE FROM MID MORNING THROUGH THIS EVENING.HT.

* WINDS: WEST WINDS WILL BE SUSTAINED BETWEEN 35 AND 50 MPH OVER
  THE WARNED AREA WITH GUSTS AS HIGH AS 65 MPH.

* IMPACTS: THE STRONG WINDS WILL CREATE HAZARDOUS TRAVEL
  CONDITIONS ESPECIALLY FOR THOSE IN LIGHTWEIGHT OR HIGH PROFILE
  VEHICLES. THIS INCLUDES A PORTION OF INTERSTATE 25 BETWEEN
  CHEYENNE AND WHEATLAND AND A PORTION OF INTERSTATE 80 BETWEEN
  LARAMIE AND RAWLINS. THE STRONG WINDS MAY ALSO PRODUCE LOCAL
  AREAS OF BLOWING AND DRIFTING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

JLH
2 follow-up statements
000 
WWUS75 KCYS 151919
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1219 PM MST TUE DEC 15 2009

...VERY WINDY CONDITIONS ARE EXPECTED THROUGH THIS EVENING IN
SOME AREAS ALONG AND WEST OF THE LARAMIE RANGE...

.A LARGE DIFFERENCE IN ATMOSPHERIC PRESSURE SHOULD DEVELOP ACROSS
SOUTHEAST WYOMING THIS AFTERNOON AND TONIGHT. THIS IN COMBINATION
WITH INCREASING WINDS ALOFT WILL BRING HIGH WINDS TO SOME AREAS
ALONG AND WEST OF THE LARAMIE RANGE THROUGH THIS EVENING.

WYZ103>106-110-160600-
/O.CON.KCYS.HW.W.0081.000000T0000Z-091216T0600Z/
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...MUDDY GAP...MEDICINE BOW...BORDEAUX...
ARLINGTON...ELK MOUNTAIN
1219 PM MST TUE DEC 15 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING. 

* TIMING: STRONG WEST WINDS WILL DEVELOP OVER SOME AREAS ALONG AND
  WEST OF THE LARAMIE RANGE THIS AFTERNOON AND PERSIST THROUGH
  THIS EVENING.

* WINDS: WEST WINDS WILL BE SUSTAINED BETWEEN 30 AND 50 MPH OVER
  THE WARNED AREA WITH LOCAL GUSTS AS HIGH AS 65 MPH.

* IMPACTS: THE STRONG WINDS WILL CREATE HAZARDOUS TRAVEL
  CONDITIONS ESPECIALLY FOR THOSE IN LIGHTWEIGHT OR HIGH PROFILE
  VEHICLES. THIS INCLUDES A PORTION OF INTERSTATE 25 BETWEEN
  CHUGWATER AND WHEATLAND AND A PORTION OF INTERSTATE 80 IN THE
  VICINITY OF ARLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$
000 
WWUS75 KCYS 160442
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
942 PM MST TUE DEC 15 2009

WYZ103>106-110-160545-
/O.CAN.KCYS.HW.W.0081.000000T0000Z-091216T0600Z/
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...MUDDY GAP...MEDICINE BOW...BORDEAUX...
ARLINGTON...ELK MOUNTAIN
942 PM MST TUE DEC 15 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE HIGH
WIND WARNING. 

BREEZY WINDS WILL CONTINUE TONIGHT FROM THE SOUTHWEST AT 20 TO 30
MPH WITH GUSTS TO 50 MPH POSSIBLE...BUT VERY STRONG WINDS ARE NO
LONGER EXPECTED TO CREATE HAZARDOUS CONDITIONS TONIGHT.

$$

CARPENTER

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 15, 4:10 AM MST, 54 minutes earlier.

Area forecast discussion, Dec 15, 4:10 AM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
410 AM MST TUE DEC 15 2009

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
WELL DEFINED FRONTAL BOUNDARY FROM WEST OF KDGW TO EAST OF KIMBALL
CURRENTLY WITH HUGE TEMP DIFFERENCES ON EITHER SIDE OF THE FRONT.
WITH RISING UPPER HEIGHTS...THE FRONT WILL MOVE SLOWLY EAST AS A
WARM FRONT TODAY.  FALLING SURFACE PRESSURE AND INCREASING WINDS
AND GRADIENT AT H7 BOTH POINT TO THE MAIN WX FOR TODAY WHICH IS
THE THREAT OF HIGH WINDS WEST OF I-25 TODAY.  HAVE GONE AHEAD AND
UPGRADED PREVIOUS HI WIND WATCH TO A WARNING THROUGH 06Z TUE NIGHT
BUT WITH CURRENT GUSTS IN THE 45-50 MPH RANGE...DELAYED THE START
FROM 12Z TODAY TO 15Z.  MAIN AREAS OF CONCERN ARE USUAL WINDY SPOTS
LIKE BORDEAUX AND ARLINGTON AS WELL AS AREA BETWEEN KRWL AND KCPR.
WEAK UPPER RIDGING AND ZONAL FLOW ALOFT WILL PREVAIL TONIGHT AND
WED BEFORE A SHORTWAVE TROUGH MOVES THROUGH THE CWA WED NIGHT.
SO...AFTER A MOSTLY CLEAR START THIS MORNING...IT WILL BECOME
PARTLY CLOUDY LATER TODAY THROUGH WED WITH CLOUDS INCREASING SOME
WED NIGHT.  THERE COULD EVEN BE A FEW LIGHT SNOW SHOWERS IN THE
MOUNTAINS OF SOUTH CENTRAL WY LATE WED NIGHT.  TEMPS WILL BE
WARMER BOTH DAYS AND IT WILL NOT BE QUITE AS WINDY IN WY ON WED.

.LONG TERM...THURSDAY THROUGH MONDAY...
GFS AND ECMWF DIFFER TOWARDS THE END OF THE EXTENDED PERIOD.  LEANED
TOWARDS THE GFS FOR THE TIMING OF THE FEATURES LATE IN THE PERIOD.
THE FLOW ALOFT WILL BECOME NW ON THURS AS AN UPPER RIDGE BUILDS OVER
THE WEST.  A DISTURBANCE IN THE NW FLOW WILL MOVE ACROSS THE CWA
THUR NIGHT INTO FRI WITH THE ASSOCIATED COLD FRONT MOVING ACROSS THE
FORECAST AREA THUR EVENING.  THIS WILL RESULT IN A CHANCE OF SNOW
STARTING IN THE WEST THURS MORNING...WHICH WILL SPREAD ACROSS THE
REST OF THE AREA BY EVENING.  SNOW WILL CONTINUE TO FALL OVER THE
FORECAST AREA THUR NIGHT.  BUMPED POPS UP IN THE FORECAST DURING
THIS TIME PERIOD.  THE SNOW WILL END FROM WEST TO EAST DURING THE
DAY FRIDAY.  SOME ACCUMULATIONS WILL BE LIKELY WITH THIS SYSTEM AND
THE SOUTHERN MOUNTAINS MAY NEED WINTER WEATHER HIGHLIGHTS FOR THUR
NIGHT AND FRI AS THIS TIME PERIOD APPROACHES.  MAINLY DRY CONDITIONS
WILL OCCUR SAT THROUGH MON AS AN UPPER RIDGE MOVES OVER THE CWA FROM
THE WEST.  THE UPPER RIDGE WILL FLATTEN OUT AROUND MONDAY WITH
ANOTHER COLD FRONT EXPECTED MON NIGHT.  HIGH TEMPERATURES WILL BE
FROM 5 TO 10 DEGREES ABOVE NORMAL ON THUR...AND AROUND NORMAL FOR
FRI THROUGH MON.

&&

.AVIATION...OTHER THAN VERY LOCALIZED MVFR VSBYS IN FOG IN PARTS OF
THE WESTERN NEBRASKA PANHANDLE EARLY THIS MORNING...VFR CONDITIONS
WILL PREVAIL TODAY THROUGH WEDNESDAY.  IT WILL BE WINDY ALONG AND
WEST OF THE LARAMIE RANGE TODAY WITH SOME GUSTS OVER 50 KNOTS INTO
THIS EVENING.  FLOW ALOFT WILL BE FAVORABLE FOR MOUNTAIN WAVE
ACTIVITY THROUGH TUESDAY NIGHT TO THE LEE OF THE SNOWY RANGE AND
ALSO LARAMIE PEAK.  WINDS WILL BE SLIGHTLY LESS ON WEDNESDAY.

&&

.FIRE WEATHER...NO CONCERNS THROUGH WEDNESDAY ALTHOUGH JUST EAST
OF THE LARAMIE RANGE...TEMPS WILL WARM TO SLIGHTLY ABOVE NORMAL AND
RELATIVE HUMIDITIES WILL LOWER TO 18-25 PERCENT BOTH THIS AFTERNOON
AND AGAIN WED AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 8 AM TUESDAY TO 11 PM TUESDAY FOR
     WYZ103-WYZ104-WYZ105-WYZ106-WYZ110.
NE...NONE.

&&

SHORT TERM/AVIATION...JLH
LONG TERM...KMD
Hazardous weather outlook, Dec 14, 1:48 PM MST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MST MON DEC 14 2009

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107>109-111>119-
152100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
148 PM MST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>106-110-152100-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
148 PM MST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST WINDS WILL GUST AS HIGH AS 50 MPH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WEST WINDS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT OVER
THE AREA. THE WINDS WILL BE SUSTAINED AT 35 TO 50 MPH WITH
GUSTS POSSIBLY AS HIGH AS 65 MPH. THE STRONG WINDS WILL PRODUCE
HAZARDOUS TRAVEL FOR THOSE WITH LIGHTWEIGHT OR HIGH PROFILE
VEHICLES DURING THAT TIME. A HIGH WIND WATCH HAS BEEN POSTED FOR
THIS AREA TUESDAY AND EARLY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

Nearby

High Wind Warnings in Wyoming, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.